Alert archive / Florida / Red Flag Warnings in 2008

Red Flag Warning 12, NWS Tallahassee, FL

February 1, 20085 counties in Florida

NWS Tallahassee, FL issued this red flag warning at Feb 1, 2008, 2:27 PM EST for 5 counties in Florida. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 1, 2008, 2:27 PM EST (19:27 UTC)
Expired
Feb 1, 2008, 6:00 PM EST
In force
4 hr
Issued by
NWS Tallahassee, FL

Counties Dixie County, FL, Jefferson County, FL, Lafayette County, FL, Madison County, FL, Taylor County, FL

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.5 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2008-02-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2008-02-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1183 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS82 KTAE 011927
RFWTAE

RED FLAG WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
227 PM EST FRI FEB 1 2008

...RED FLAG WARNING NOW IN EFFECT UNTIL 6 PM EST FOR EASTERN PORTIONS
OF THE FLORIDA BIG BEND DUE TO LONG DURATIONS OF RELATIVE HUMIDITY 
BELOW 35 PERCENT ALONG WITH SUSTAINED 20 FOOT WINDS ABOVE 15 MPH...

...FIRE WEATHER WATCH REMAINS IN EFFECT SATURDAY AFTERNOON FOR
MUCH OF THE FLORIDA BIG BEND AND EASTERN PANHANDLE DUE TO POSSIBLE
LONG DURATIONS OF RELATIVE HUMIDITY BELOW 35 PERCENT...

.DISCUSSION...A VERY DRY AIRMASS HAS MOVED IN OVER THE FLORIDA BIG 
BEND THIS AFTERNOON BEHIND A STRONG COLD FRONT. THIS HAS PRODUCED 
A BRIEF PERIOD OF RED FLAG CONDITIONS ACROSS THE EASTERN FLORIDA
BIG BEND THIS AFTERNOON. RED FLAG CONDITIONS WILL ALSO BE POSSIBLE
ACROSS MUCH OF NORTH FLORIDA ON SATURDAY. 

FLZ018-019-028-029-034-021100-
/O.NEW.KTAE.FW.W.0012.080201T1927Z-080201T2300Z/
/O.CON.KTAE.FW.A.0011.080202T1800Z-080202T2300Z/
JEFFERSON-MADISON-TAYLOR-LAFAYETTE-DIXIE-
227 PM EST FRI FEB 1 2008

...RED FLAG WARNING IN EFFECT UNTIL 6 PM EST THIS AFTERNOON...
...FIRE WEATHER WATCH REMAINS IN EFFECT SATURDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 6 PM EST THIS AFTERNOON. A
FIRE WEATHER WATCH REMAINS IN EFFECT SATURDAY AFTERNOON. 

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. THE LOW RELATIVE
HUMIDITY WILL ENHANCE FIRE GROWTH POTENTIAL.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE POSSIBLE. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG
WARNINGS.

$$

FLZ007-009>011-013-016-017-026-027-021100-
/O.CON.KTAE.FW.A.0011.080202T1800Z-080202T2300Z/
INLAND WALTON-HOLMES-WASHINGTON-JACKSON-CALHOUN-GADSDEN-LEON-
LIBERTY-WAKULLA-
227 PM EST FRI FEB 1 2008 /127 PM CST FRI FEB 1 2008/

...FIRE WEATHER WATCH REMAINS IN EFFECT SATURDAY AFTERNOON...

A FIRE WEATHER WATCH REMAINS IN EFFECT SATURDAY AFTERNOON. 

RELATIVE HUMIDITIES ARE EXPECTED TO DROP BELOW 35 PERCENT FOR A
FEW HOURS ON SATURDAY AFTERNOON. AT THIS TIME...IT REMAINS
UNCERTAIN IF THE NECESSARY FOUR HOUR DURATIONS WILL BE MET. 

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE POSSIBLE. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG
WARNINGS.

$$

38-GODSEY

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this red flag warning went out at Feb 1, 1:30 PM EST, 57 minutes earlier.

Area forecast discussion, Feb 1, 1:30 PM EST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
130 PM EST FRI FEB 1 2008

.SYNOPSIS...SFC COLD FRONT CONTINUES TO PUSH FURTHER EASTWARD ACROSS
THE FL PENINSULA EARLY THIS AFTERNOON...WITH SIGNIFICANTLY COOLER
AND DRIER AIR FILTERING INTO THE REGION FROM THE NW. OVER SE
AL...CLOSER TO THE COLD POOL OF THE UPPER LEVEL LOW...A DECK OF ST
AND SC IS STILL AFFECTING THE AREA AS IT VERY SLOWLY ERODES IN THE
DRIER AIR. THIS WILL HELP KEEP HIGH TEMPS A FEW DEGREES A COOLER
THIS AFTERNOON OVER FAR NW PORTIONS OF THE CWA...WITH TEMPS
STRUGGLING INTO THE MID 50S. OVER THE COASTAL WATERS...NW WINDS HAVE
GRADUALLY SUBSIDED TO AROUND 15 KTS...BUT SEAS ARE HOLDING ON TO SCA
LEVELS OVER THE OFFSHORE LEGS.

&&

.SHORT TERM...AS THE RIDGE OF CONTINENTAL HIGH PRESSURE BUILDS IN
OVER THE REGION TONIGHT...CONDITIONS ONCE AGAIN APPEAR IDEAL FOR A
RADIATIONAL COOLING LIGHT FREEZE OVER THE INTERIOR...VERY SIMILAR TO
THE JAN. 28TH EVENT. DO NOT THINK IT WILL BE QUITE AS COLD THIS TIME
AROUND...BUT WILL UNDERCUT GUIDANCE VALUES A FEW DEGREES TO OBTAIN
LOWS IN THE UPPER 20S OVER THE COLDER INTERIOR LOCATIONS. WITH THE
SFC RIDGE REMAINING IN CONTROL FOR SAT...TEMPS SHOULD RECOVER
SHARPLY UNDER PLENTY OF SUNSHINE...WITH HIGHS FCST TO REACH THE MID
TO UPPER 60S. ON SUNDAY...HIGH TEMPS MAY BE EVEN 7-10 DEGREES WARMER
AS THE HIGH MOVES OFF THE ATLANTIC SEABOARD AND ALLOWS RETURN FLOW
TO SET UP OFF THE GULF OF MEXICO...WITH UPPER LEVEL RIDGING TAKING
CONTROL OVER THE NW CARRIBEAN. PROVIDED MOST OF THE MOISTURE WITH
THE PROJECTED WARM FRONT STAYS TO OUR N AND W ON MONDAY...AFTERNOON
TEMPERATURES COULD APPROACH THE 80 DEGREE MARK OVER PARTS OF THE
AREA. IF THIS WERE TO OCCUR IN TALLAHASSEE...THIS WOULD BE THE FIRST
TIME 80 DEGREES HAS BEEN REACHED SINCE DEC. 13.

&&

.LONG TERM...THE PERIOD BEGINS WITH A FAIRLY AMPLIFIED UPPER-LEVEL
PATTERN ACROSS THE CONUS. THE MODELS ALL SHOW A VERY BROAD UPPER
TROUGH OVER THE ROCKIES AND RIDGING ACROSS THE EASTERN HALF OF THE
COUNTRY. GOING INTO MONDAY AND MONDAY AFTERNOON...THE BROAD UPPER
TROUGH WILL DEEPEN AND SHIFT EAST OVER THE PLAINS AS A SHORTWAVE
PUSHES INTO THE BASE. THE ECMWF DOES SHOW THIS WAVE CLOSING OFF INTO
AN UPPER LOW AND LIFTING OUT TOWARD THE NE OVER THE UPPER MS VALLEY
MONDAY NIGHT THROUGH TUESDAY EVENING.

AT THIS SURFACE...A LOW WILL DEVELOP IN RESPONSE TO THE PREVIOUSLY
MENTIONED SHORTWAVE ACROSS THE SRN PLAINS WITH A WARM FRONT
EXTENDING SOUTHEAST TOWARD OUR AREA AND A COLD FRONT EXTENDING SWWD
OVER TX. A STRONG HIGH PRESSURE RIDGE AXIS EXTENDING WESTWARD ACROSS
THE GULF COAST STATES SHOULD KEEP MOST OF THE SHOWER ACTIVITY NEAR
THE WARM FRONT WEST OF THE AREA THROUGH THE EARLY PORTION OF THE
WEEK. THE SFC LOW WILL TRACK TOWARD THE OHIO VALLEY INTO WEDNESDAY
DRAGGING A WEAKENING COLD FRONT ACROSS THE REGION AND OUR AREA LATE
TUESDAY NIGHT INTO WEDNESDAY. THE MODELS ARE ALL SHOWING A WEAKENING
TREND AS THIS COLD FRONT PUSHES EAST ACROSS THE REGION AND THE AREA.
THE DEEP LAYER MOISTURES FIELDS IN THE MODELS ARE NOT THAT
IMPRESSIVE. WITH THIS BEING SO FAR OUT AND THE CONFIDENCE VERY LOW
...WE WILL UNDERCUT THE POP GUIDANCE AND ONLY GO WITH A SLIGHT
CHANCE DURING TUESDAY NIGHT PERIOD.

WITH THE DEEP LAYER RIDGE OVER THE REGION AND SOUTHERLY FLOW
CONTINUING ACROSS THE CWA SOUTH OF THE RIDGE AT THE SFC...THE
TEMPERATURES WILL REMAIN WELL ABOVE NORMAL SUNDAY NIGHT THROUGH
TUESDAY NIGHT. THE HIGHS WILL BE AROUND 70 DEGREES WITH THE LOWS
ONLY DROPPING INTO THE LOWER 50S. LATE TUESDAY NIGHT AND INTO
WEDNESDAY...THE WEAK COLD FRONT WILL PUSH THROUGH BRINGING A MUCH
COOLER AIRMASS AND TEMPERATURES BACK TO NEAR NORMAL WEDNESDAY
THROUGH THE END OF THE PERIOD.

&&

.MARINE...ONCE THE CURRENT SCA HEADLINES EXPIRE TODAY...EXPECT A
FAIRLY PROLONGED STRETCH OF LIGHT WINDS AND SEAS OVER THE COASTAL
WATERS FOR THIS TIME OF YEAR. THE NEXT MARKED INCREASE IN WINDS IS
NOT ANTICIPATED UNTIL TUESDAY...WITH SURGING SOUTHERLY WINDS OUT
AHEAD OF THE NEXT COLD FRONT.

&&

.AVIATION...ASIDE FROM A BRIEF MVFR RESTRICTION AROUND THE DHN
TERMINAL THROUGH 20Z TODAY...VFR CONDITIONS WILL PREVAIL THROUGH THE
TAF PERIOD WITH WINDS BECOMING NEAR CALM AFTER SUNSET AND ONLY LIGHT
OUT OF THE EAST TOMORROW.

&&

.FIRE WEATHER...WITH THE DRIER AIR MOVING INTO THE REGION TODAY
COMBINED WITH NW WINDS RIGHT AROUND 15 MPH...CONDITIONS ARE NEARING
RED FLAG LEVELS OVER A PORTION OF THE FL BIG BEND...AND A SMALL AREA
AND DURATION WARNING MAY BE REQUIRED THIS AFTERNOON IF WINDS REMAIN
UP. ON SATURDAY WITH LIGHT WINDS...4 HR DURATIONS OF LOW RELATIVE
HUMIDITY WILL BECOME NECESSARY FOR A RED FLAG WARNING...AND IT STILL
APPEARS QUITE MARGINAL AT THIS TIME. THEREFORE...WILL CONTINUE THE
FIRE WX WATCH FOR ANOTHER CYCLE.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE  29  66  36  75  52 /   0   0   0  10  10
PANAMA CITY  34  63  43  69  57 /   0   0   0  10  10
DOTHAN       30  66  38  72  51 /   0   0   0  10  10
ALBANY       29  66  37  73  51 /   0   0   0  10  10
VALDOSTA     30  68  39  76  52 /   0   0   0  10  10
CROSS CITY   31  71  40  78  53 /   0   0   0  10  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

AL...NONE.
GA...NONE.
FL...FIRE WX WATCH 18Z-23Z SAT FOR FLZ07-09>11-13-16>19-26>29-34.
GM...SCA UNTIL 3 PM EST TODAY OFFSHORE LEGS.

&&

AVIATION/FIRE WX...GODSEY
PUBLIC/MARINE...GOULD
LONG TERM...GIBBS
Hazardous weather outlook, Feb 1, 5:24 AM EST, 9 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
524 AM EST FRI FEB 1 2008

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-021100-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
524 AM EST FRI FEB 1 2008 /424 AM CST FRI FEB 1 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...THE FLORIDA BIG BEND AND
PANHANDLE...AND THE ADJACENT GULF COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
A COLD FRONT WILL TAKE SHOWERS AND THUNDERSTORMS EAST OF THE AREA
EARLY THIS MORNING. ONE OR TWO STRONG STORMS WILL BE POSSIBLE OVER
THE OFFSHORE WATERS. WINDS AND SEAS OVER THE GULF WILL START OUT
AT ADVISORY LEVELS THIS MORNING....BEFORE SUBSIDING THIS
AFTERNOON. ONSHORE SWELLS WILL CONTINUE TODAY AND CONTRIBUTE TO A
HIGH RISK OF RIP CURRENTS. MUCH DRIER AIR WILL ARRIVE BEHIND THE
FRONT. FOR TONIGHT...MOST INLAND AREAS WILL SE A LIGHT FREEZE WITH
TEMPERATURES BOTTOMING OUT AT 28 TO 32 DEGREES. FREEZE DURATIONS
SHOULD ONLY BE A COUPLE OF HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
NO HAZARDOUS WEATHER IS EXPECTED UNTIL TUESDAY WHEN SOUTHERLY
WINDS WILL PICK UP TO EXERCISE CAUTION LEVELS OVER THE GULF
COASTAL WATERS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...
SPOTTERS ARE ASKED TO RELAY ANY REPORTS OF WIND DAMAGE FROM LAST
NIGHTS EVENT.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

18-WOOL

In the hours before

Local storm report, Feb 1, 10:37 AM EST, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1037 AM EST FRI FEB 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     TSTM WND DMG     3 NE ELBA               31.45N 86.03W
01/31/2008                   COFFEE             AL   EMERGENCY MNGR

            A COUPLE OF TREES DOWN NE OF ELBA NEAR HIGHWAY 167.

&&

GODSEY

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 1, 12:12 AM ESTSpecial Marine WarningTAE2 hr
Feb 1, 2:15 AM ESTSpecial Marine WarningTAE90 min
Feb 1, 4:22 AM ESTFire Weather WatchTAECalhoun, Dixie, Gadsden, Holmes, Jackson, Jefferson and 7 more24 hr

Nearby

Red Flag Warnings in Florida, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.